Minnesota, 2022

Funnel Clouds in Minnesota, August 20, 2022

August 20, 2022 · NWS ABR · 2 events in 1 county or zone

Brief funnel clouds were observed near Beardsley, associated with a thundershower that moved to the southwest across west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Brief funnel clouds were observed near Beardsley, associated with a thundershower that moved to the southwest across west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 20, 1:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 1:45 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
245 PM CDT Sat Aug 20 2022

.SHORT TERM...(This Evening through Sunday Night)
Issued at 244 PM CDT Sat Aug 20 2022

An area of high pressure currently over northern North Dakota will
slowly move southeast overnight, bring light winds to this CWA. Fair
weather cu currently over the region should dissipate later this
evening with a mostly clear sky expected overnight. The combination
of a clear sky, light winds, and an abundance of LLM, patchy to
areas of fog will be possible later tonight into the morning hours
on Sunday, mainly for locations along and east of the James River
valley. Areas of fog appears best along the James and Big Sioux
valleys per model blend of the NBM and HREF. Unlike today's cloud
cover, the HREF suggests the fog and low clouds will dissipate around
mid morning with a mostly sunny sky for the rest of the Sunday. High
temperatures on Sunday should range from the upper 70s, in eastern
SD, to the lower 90s, along and west of the Missouri River. A low
pressure system approaching the region from the west will bring
southerly winds on Sunday night, limiting the potential for fog.

.LONG TERM...(Monday through Saturday)
Issued at 244 PM CDT Sat Aug 20 2022

The majority of this period of the forecast will continue to feature
seasonal to warm temperatures and periodic chances for some
precipitation. As the period starts off Monday morning, we'll see
ridging aloft across the Western CONUS nudging just a bit over our
region initially while troffing remains across the Great Lakes and
portions of the eastern seaboard. The upper ridge will allow a
warmer air mass to shift into our area as temperatures start off the
work week on a warm to hot note. Daytime readings will be in the 80s
in the east to the 90s across central SD on Monday. With northwest
flow aloft through most of the term, our region will see periodic
impulses or s/w energy shifting across the area from time to time,
especially during the latter half of the period. Best windows of
opportunity for showers and storms will be mid-late week. Temps by
then look to be seasonal with daytime readings in the 70s to mid 80s
and overnight lows in the upper 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1237 PM CDT Sat Aug 20 2022

Terminals KABR,KATY,KPIR,KMBG

MVFR or low end VFR cigs will impact all terminals until 0-2Z
when the clouds should dissipate. MVFR and IFR conditions with
fog and low cigs will be possible later tonight and into the
morning hours on Sunday, mainly for the terminals of KATY and
KABR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Vipond
AVIATION...SD
Hazardous weather outlook, Aug 20, 2:23 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
323 PM CDT Sat Aug 20 2022

MNZ039-046-SDZ006>008-011-018>023-212030-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
323 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Patchy to areas of fog will be possible late tonight and into the
morning hours on Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>005-009-010-015>017-033>037-045-048-051-212030-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
323 PM CDT Sat Aug 20 2022 /223 PM MDT Sat Aug 20 2022/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 5:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
658 PM CDT Sat Aug 20 2022

MNZ039-046-SDZ008-210045-
Traverse MN-Big Stone MN-Roberts SD-
658 PM CDT Sat Aug 20 2022

...A thunderstorm will impact portions of south central Traverse,
northwestern Big Stone and southeastern Roberts Counties through 745
PM CDT...

At 656 PM CDT, a trained weather spotter reported a thunderstorm
producing a funnel cloud near Beardsley, or 9 miles southeast of
Browns Valley, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph. Funnel Clouds

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Yankeetown, Lismore Colony, Bonanza Grove, Wilmot and Big Stone
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4573 9668 4571 9645 4533 9654 4540 9697
TIME...MOT...LOC 2356Z 016DEG 9KT 4554 9666

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Dorn

The radar

The Aberdeen radar (KABR), 139 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Big Stone

When
August 20, 6:00 PM CST
Where
Big Stone County, 2.98 mi WSW of Barry
Reported by
Trained Spotter
Coordinates
45.560, -96.630

Funnel Cloud, Big Stone

When
August 20, 7:00 PM CST
Where
Big Stone County, 2.53 mi SE of Beardsley
Reported by
Trained Spotter
Coordinates
45.540, -96.690

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051841, 1051842.